Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS New Orleans, LA

April 3, 2017Hancock County, Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Apr 3, 2017, 6:42 AM CDT for Hancock County, Harrison County, Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2017, 6:42 AM CDT (11:42 UTC)
Expired
Apr 3, 2017, 9:45 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, MS, Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2436 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2436 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
4.6
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

450 
WGUS54 KLIX 031142
FFWLIX
MSC045-047-059-031445-
/O.NEW.KLIX.FF.W.0006.170403T1142Z-170403T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
642 AM CDT MON APR 3 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Harrison County in southern Mississippi...
  Hancock County in southern Mississippi...
  Jackson County in southern Mississippi...

* Until 945 AM CDT

* At 641 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen in some areas of Hancock and Harrison counties. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, Bay St.
  Louis, Waveland, St. Martin, Escatawpa, Diamondhead, Gautier,
  D'iberville, Wade, Saucier, Helena, Hurley, Gulf Park Estates,
  Latimer, Kiln and Pearlington.

Additional rainfall amounts of 1 to 3 are possible in the warned 
area that have already seen rain. Jackson county could see 2 to 4 
inches of rain with higher amounts as the line moves in. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3032 8840 3029 8848 3034 8863 3032 8874
      3036 8888 3036 8900 3028 8932 3015 8946
      3016 8958 3017 8957 3019 8953 3020 8954
      3018 8959 3017 8959 3043 8966 3050 8962
      3052 8954 3064 8954 3068 8889 3074 8841

$$

CAB
1 follow-up statement
241 
WGUS74 KLIX 031439
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
939 AM CDT MON APR 3 2017

MSC045-047-059-031448-
/O.EXP.KLIX.FF.W.0006.000000T0000Z-170403T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison MS-Hancock MS-Jackson MS-
939 AM CDT MON APR 3 2017

...THE FLASH FLOOD WARNING FOR HARRISON...HANCOCK AND JACKSON
COUNTIES WILL EXPIRE AT 945 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3032 8840 3029 8848 3034 8863 3032 8874
      3036 8888 3036 8900 3028 8932 3015 8946
      3016 8958 3017 8957 3019 8953 3020 8954
      3018 8959 3017 8959 3043 8966 3050 8962
      3052 8954 3064 8954 3068 8889 3074 8841

$$

AK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:35 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 3, 3:35 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
335 AM CDT Mon Apr 3 2017

.SHORT TERM...
Large swaths of 4 to 6 inches of rain showing up in STP products.
Since very heavy rain continues over these same areas, expect to
see even higher accumulations this morning for some areas. Flash
flood warnings have already been activated for some of these
areas. Will keep all short and long fuse watch and advisory
products active this morning through their relative terms with
only one exception...the coastal flood advisory. This will be
cancelled as timing of winds easing will be the main issue. Winds
are expected to stay fairly strong through about 10am today. High
tide comes after noon. This should be enough time for water levels
to stagnate at higher than normal levels but not reaching flood
levels. All sh/ts activity will finally move out of the area by
afternoon; clearing from west to east. Westerly winds behind the
front will be rather light comparatively.

This current front will stall over the northern to central gulf
and begin moving back to the north as a warm front by Tuesday
ahead of another cold front that should move through Wednesday.
This front looks to be progressive and should move through more
rapidly. But winds behind this system promises to be a little
stronger and brings in cooler drier air.

.LONG TERM...
The next system to affect the area looks to be the start of next
week.

&&

.AVIATION...

MVFR to IFR category conditions will prevail through the early to
mid morning hours due to ceilings and convection. An area of
convection across about the northwest half of the P/CWA will push
west to east across the forecast area through the early morning
hours. The convection will push east of all the terminals by 14z or
so. VFR conditions will develop by afternoon and prevail through the
remainder of the TAF forecast period, except for patchy fog which
may impact some of the TAF sites toward daybreak Tuesday. 11

&&

.MARINE...
Small craft advisory conditions will prevail across the coastal
waters through the morning...and into the afternoon for areas of the
outer waters east of the Mississippi. A cold front will push east of
the area today before stalling out across the north Gulf and lifting
back north as a warm front on Tuesday. Another cold front will move
through the coastal waters Wednesday into Wednesday night. Winds in
advance of this front may flirt with small craft advisory criterion
at times late Tuesday night into Wednesday. In the wake of the
front, small craft advisory conditions will prevail Wednesday night
into Thursday before diminishing for the end of the week as high
pressure settles across the region. 11

&&

.DECISION SUPPORT...
DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...High Impact and coordinators desk, Ozone and Baton
             Rouge Amateur Radio clubs.
ACTIVITIES...Short fused warnings, EM support.

Decision Support Service (DSS) Code Legend:
GREEN  = No weather impacts that require action
BLUE   = Long fused Watch/Warning/Advisory in effect or high
         visibility event
YELLOW = Heightened impacts with short fused
         Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
         Nearby tropical events, HAZMAT or other large episodes
RED    = Full engagement for moderate risk of severe weather; Direct
         tropical threats; events of national significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  56  85  63 /  30  10   0  30
BTR  80  58  84  66 /  10   0   0  30
ASD  82  60  84  69 /  70  10   0  30
MSY  82  62  84  69 /  60  10   0  30
GPT  79  64  81  72 /  90  10   0  30
PQL  80  60  84  69 / 100  10   0  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 3 PM CDT this afternoon for LAZ034>037-
     039-040-046>050-056>072.

     Wind Advisory until 10 AM CDT this morning for LAZ040-059>070.

GM...Small Craft Advisory until noon CDT today for GMZ530-532-534-536-
     538-550-552-555-557-570-572.

     Small Craft Advisory until 4 PM CDT this afternoon for GMZ575-
     577.

MS...Flash Flood Watch until 3 PM CDT this afternoon for MSZ068>071-
     077-080.

     Wind Advisory until 10 AM CDT this morning for MSZ080>082.

GM...Small Craft Advisory until noon CDT today for GMZ532-534-536-538-
     550-552-555-557-570-572.

     Small Craft Advisory until 4 PM CDT this afternoon for GMZ577.

&&
Hazardous weather outlook, Apr 3, 3:30 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
330 AM CDT Mon Apr 3 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-040000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
330 AM CDT Mon Apr 3 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

An enhanced risk of severe thunderstorms exists this morning for
much of southeast Louisiana and southern Mississippi. This risk will
shift from west to east through the early and mid morning hours.
Severe thunderstorms will be capable of producing tornadoes, strong
damaging winds of 60 mph, and large hail.

A flash flood watch is in effect through 3 pm Monday. Total rainfall
accumulations through Monday are expected to be 3 to 6 inches with
isolated higher amounts possible.

A wind advisory is in effect through 10 am for parts of the area for
winds around 25 mph with higher gusts. This advisory includes much
of the area south of the interstate 10/12 corridor.

A small craft advisory is in effect through noon for all of the
coastal waters, and through mid afternoon for the outer coastal
waters east of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will be possible Tuesday night and
Wednesday. However, severe thunderstorms are not expected.

Small craft advisory conditions will likely develop across the
coastal waters in the wake of a cold front Wednesday night and
Thursday.

Otherwise, no hazardous weather is expected during the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through at least 9 am this morning
for severe weather and flash flood monitoring and support.

In the hours before

Special weather statement, Apr 3, 12:47 AM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1247 AM CDT MON APR 3 2017

LAZ034>037-046>048-050-MSZ068>070-030630-
Livingston LA-Iberville LA-St. Helena LA-East Feliciana LA-
Pointe Coupee LA-West Baton Rouge LA-West Feliciana LA-
East Baton Rouge LA-Pike MS-Wilkinson MS-Amite MS-
1247 AM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST FELICIANA...WEST BATON
ROUGE...ST. HELENA...EASTERN POINTE COUPEE...NORTHWESTERN
LIVINGSTON...EAST FELICIANA...IBERVILLE AND EAST BATON ROUGE
PARISHES...NORTHWESTERN PIKE...WILKINSON AND AMITE COUNTIES UNTIL 130
AM CDT...

At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Garden City to Merrydale
to near Bayou Sorrel. Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
New Roads, Jackson, St. Francisville, Clinton, Liberty, Greensburg,
Oak Hills Place, St. Gabriel, Walker, Addis, Brusly, Livingston,
Centreville and Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3132 9111 3135 9097 3135 9052 3051 9063
      3034 9095 3034 9101 3030 9103 3011 9139
      3013 9146 3023 9148 3025 9157 3031 9162
      3036 9165 3041 9163 3047 9167 3131 9143
      3137 9123
TIME...MOT...LOC 0547Z 234DEG 47KT 3128 9107 3051 9113 3020 9133
Local storm report, Apr 3, 4:39 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
439 AM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     TSTM WND DMG     ROBERT                  30.51N 90.34W
04/03/2017                   TANGIPAHOA         LA   AMATEUR RADIO

            POWER LINE DOWN ACROSS THE ROAD AT HWY 445 AND HWY 190

&&

AK
Special weather statement, Apr 3, 4:56 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
456 AM CDT MON APR 3 2017

LAZ060>064-031045-
Orleans-St. Charles-Upper St. Bernard-Upper Plaquemines-Upper
Jefferson-
456 AM CDT MON APR 3 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
CENTRAL ST. CHARLES...SOUTHWESTERN ORLEANS...NORTHWESTERN JEFFERSON
AND NORTHWESTERN PLAQUEMINES PARISHES...

At 454 AM CDT, a strong thunderstorm was located near Metairie,
moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Hahnville, Marrero,
Harvey, East New Orleans, Timberlane, Belle Chasse, Jefferson,
Gretna, Harahan, Westwego, Luling, River Ridge, Boutte, Ama,
Destrehan and Estelle.

Torrential rainfall is also occurring with this storm, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2986 9048 3008 9041 3006 9037 3005 9026
      3002 9018 3002 9013 3003 9011 3003 9004
      3005 9003 3004 9003 3004 9001 3008 8994
      3008 8991 2981 8989
TIME...MOT...LOC 0954Z 254DEG 42KT 3002 9022

AK
Special weather statement, Apr 3, 5:15 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
515 AM CDT MON APR 3 2017

LAZ040-062-064-MSZ077-080>082-031115-
Orleans LA-Upper St. Bernard LA-St. Tammany LA-Jackson MS-
Harrison MS-Hancock MS-Pearl River MS-
515 AM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. BERNARD...
ORLEANS AND SOUTHEASTERN ST. TAMMANY PARISHES...HARRISON...HANCOCK...
NORTHWESTERN JACKSON AND SOUTHEASTERN PEARL RIVER COUNTIES UNTIL 615
AM CDT...

At 515 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Poplarville to Arabi.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
New Orleans, Gulfport, Biloxi, Slidell, Long Beach, Waveland,
Chalmette, Diamondhead, East New Orleans, Gretna, Pearl River, Lake
Catherine, Kiln, Meraux, Pearlington, Lyman, Shoreline Park, Stennis
Space Center, Saucier and Arabi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 AM CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3037 8906 3030 8928 3036 8928 3037 8935
      3019 8944 3017 8972 3016 8972 3017 8968
      2995 8975 2995 8971 2989 8977 2993 9013
      3015 8987 3025 8987 3079 8941 3080 8934
      3065 8934 3068 8889 3071 8888 3073 8876
TIME...MOT...LOC 1015Z 267DEG 25KT 3074 8938 2995 9003
Local storm report, Apr 3, 5:21 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
521 AM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     COVINGTON               30.48N 90.11W
04/03/2017                   ST. TAMMANY        LA   EMERGENCY MNGR

            TREES DOWN ALONG HWY 21 AND HWY 1081 NEAR COVINGTON...
            POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.

&&

AK

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:50 PM CDTSpecial Weather StatementLIXPike40 min
Apr 2, 9:39 PM CDTSpecial Weather StatementLIXPike51 min
Apr 3, 12:01 AM CDTSpecial Weather StatementLIXWilkinson59 min
Apr 3, 12:47 AM CDTSpecial Weather StatementLIXAmite, Wilkinson43 min
Apr 3, 2:27 AM CDTSevere Thunderstorm WarningLIXAmite, Pike48 min
Apr 3, 2:39 AM CDTTornado WarningLIXPike, Walthall17 min
Apr 3, 3:13 AM CDTSevere Thunderstorm WarningLIXPike, Walthall32 min
Apr 3, 3:40 AM CDTSevere Thunderstorm WarningLIXPearl River, Walthall50 min
Apr 3, 3:56 AM CDTTornado WarningLIXPearl River19 min
Apr 3, 4:25 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River50 min
Apr 3, 5:15 AM CDTSpecial Weather StatementLIXHancock, Harrison60 min
Apr 3, 5:33 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison42 min
Apr 3, 5:43 AM CDTTornado WarningLIXHancock7 min
Apr 3, 6:15 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison, Jackson, Pearl River45 min
Apr 3, 7:02 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson43 min
Apr 3, 7:42 AM CDTSevere Thunderstorm WarningLIXJackson33 min
Apr 3, 8:15 AM CDTSpecial Weather StatementLIXJackson30 min
Apr 3, 9:54 AM CDTRiver Flood WarningLIXPike, Walthall47 hr
Apr 3, 9:57 AM CDTRiver Flood WarningLIXPearl River41 hr
Apr 3, 9:57 AM CDTRiver Flood WarningLIXPearl River27 hr
Apr 3, 11:01 AM CDTRiver Flood WarningLIXPike26 hr
Apr 3, 11:17 AM CDTRiver Flood WarningLIXHarrison28 hr
Apr 3, 11:42 AM CDTRiver Flood WarningLIXHancock, Pearl River18 days

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.